Heroin

What is Heroin?
 
Heroin is a synthetic form of morphine that comes from opium poppy, an Asian plant. Once processed, heroin can be a powder that varies from brown to white color or a sticky tar-like substance. The drug can be used with needles to inject into the bloodstream through the muscles and in purer forms, can be smoked or snorted.
 
Why the Increase in Heroin Use?
 
Heroin use in the United States rose 66 percent between 2007 and 2011, and it has spread from urban areas to suburban and rural communities. Heroin-related deaths are also rising in many communities, as many people become addicted to prescription drugs and then switch to heroin, which is cheaper and easier to obtain. Heroin is especially addictive (csmonitor.com).
 
Years ago, thoughts of using a needle kept many potential heroin users at bay. Not anymore. Today's heroin is so pure, users can smoke it or snort it, causing more kids under 18 to use it. Kids who snort or smoke heroin face the same high risk of overdose and death that haunts intravenous users (bestdrugrehabilitation.com).
 
40% of high school seniors polled do not believe there is great risk in trying heroin. - Monitoring the Future, 2010
 
With time, the heroin user builds up a tolerance for the drug and needs to use larger amounts to achieve the same effect. Some addicts must take heroin a number of times each day to avoid experiencing withdrawal symptoms (thegooddrugsguide.com).
 
Symptoms of Abuse
  • Behavioral changes: loss of interest in activities they once enjoyed - sports, school, friends, family
  • Physical changes: no longer cares about appearance
  • Constricted pupils
  • Nodding out even in mid-sentence
  • Disorientation
  • Irresponsibility at work or school
  • Lying and stealing
  • Wearing long shirts and pants, even during warm weather
  • Increased sleeping
  • Slurred speech
  • Track marks on arms or legs
  • Weight loss
  • Constant runny nose
  • Dark hollow eyes
Warning Signs of Abuse
  • Missing money and valuables
  • Missing spoons (used to heat heroin)
  • Arrests for theft
  • Burn holes in clothing
  • Finding needles or orange needle caps, burnt bottle caps, small plastic bags or foil
  • Constantly asking for money
Withdrawal Symptoms
Major withdrawal symptoms from heroin usually peak 48-72 hours after the last use, but can begin as soon as a couple hours after, and take approximately a week to subside (drugabuse.gov/publications/drugfacts/heroin).
  • Pain in the bones and muscles
  • Restlessness and anxiety
  • Cold flashes
  • Cold sweats
  • Insomnia
  • Muscle spasms (especially kicking motions, "kicking the habit")
  • Vomiting
  • Diarrhea
Chronic abuse of heroin leads to the body becoming physically dependent on it. Dependency sees the body entering a state in which it has adapted to the drug being in the system. Withdrawal symptoms may occur not only if the user completely stops using the drug, but also if the amount administered is reduced.
 
Signs of Heroin Overdose
Heroin overdose is very serious business. It can lead to long-term health consequences and death. It is important to recognize the signs of heroin overdose and work to get the victim immediate and professional medical help. It is important to get help as soon as possible. Heroin overdose cannot be treated at home. Do not induce vomiting in the heroin overdose victim (heroinabuse.us)
  • Breathing is slow and the person shows difficulty. Breathing may also be shallow.
  • Pupils may become very small. This is sometimes called "pinpoint pupils." It is a very serious sign of heroin overdose.
  • The tongue may be discolored.
  • Mouth is very dry.
  • Pulse weakens with heroin overdose, and the victim's blood pressure will drop.
  • Watch for the lips and fingernails to be tinged with blue.
  • Stomach spasms are a sign of heroin overdose, as is constipation.
  • Muscle spasms in various parts of the body.
  • Disorientation is a sign of heroin overdose. This disorientation may even heighten to delirium.
  • A victim of heroin overdose may even slip into a coma.

If you suspect someone is experiencing a heroin overdose, call 911 immediately!

Facebook
© 2012 - 2018 Families Against Narcotics - All Rights Reserved.